Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 40, NWS Charleston, SC

June 5, 2019Bryan County, Bulloch County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 5, 2019, 5:56 PM EDT for Bryan County, Bulloch County, Liberty County, Georgia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 5:56 PM EDT (21:56 UTC)
Expired
Jun 5, 2019, 7:00 PM EDT
In force
64 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bryan County, GA, Bulloch County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:02 PM EDTTSTM WND GST 50Ellabell, GAPUBLIC REPORTED AN ESTIMATED 45 TO 50 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS52 KCHS 052156
SVRCHS
GAC029-031-179-052300-
/O.NEW.KCHS.SV.W.0040.190605T2156Z-190605T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
556 PM EDT Wed Jun 5 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Liberty County in southeastern Georgia...
  Bulloch County in southeastern Georgia...

* Until 700 PM EDT.

* At 555 PM EDT, a severe thunderstorm was located 7 miles east of
  Bay, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Pembroke, Bay, Lanier, Blitchton, Groveland and Ellabell. 

This warning includes I-16 between mile markers 129 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3226 8146 3214 8140 3213 8141 3211 8140
      3200 8172 3206 8175 3209 8172 3212 8177
      3216 8178 3217 8178 3225 8182
TIME...MOT...LOC 2155Z 072DEG 12KT 3222 8146 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
530 
WWUS52 KCHS 052224
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
624 PM EDT Wed Jun 5 2019

GAC031-052233-
/O.CAN.KCHS.SV.W.0040.000000T0000Z-190605T2300Z/
Bulloch GA-
624 PM EDT Wed Jun 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR BULLOCH COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3206 8175 3208 8169 3214 8159 3220 8154
      3222 8151 3224 8145 3214 8140 3213 8141
      3211 8140 3200 8172
TIME...MOT...LOC 2223Z 314DEG 11KT 3210 8151 

$$

GAC029-179-052300-
/O.CON.KCHS.SV.W.0040.000000T0000Z-190605T2300Z/
Bryan GA-Liberty GA-
624 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR BRYAN AND LIBERTY COUNTIES...

At 623 PM EDT, a severe thunderstorm was located 7 miles southeast of
Pembroke, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Pembroke, Lanier, Blitchton and Ellabell. 

This warning includes I-16 between mile markers 140 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3206 8175 3208 8169 3214 8159 3220 8154
      3222 8151 3224 8145 3214 8140 3213 8141
      3211 8140 3200 8172
TIME...MOT...LOC 2223Z 314DEG 11KT 3210 8151 

HAIL...0.88IN
WIND...60MPH
 
$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:10 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 5, 4:10 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
410 PM EDT Wed Jun 5 2019

.SYNOPSIS...
High pressure will remain anchored offshore through late week
while a surface trough lingers over Georgia and the Carolinas.
A series of upper level disturbances are expected to result in
periods of unsettled weather this weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The mid-levels consist of semi-zonal flow over our area, with
winds generally from the west northwest. A disturbance within
the overall flow is approaching form the northwest, and is
forecasted to move overhead in the upcoming hours. This will
provide good lift aloft. At the surface, troughing is spread
along the leeward side of the Appalachians. Both synoptic models
and CAMs show convection mainly across our inland areas,
gradually moving towards the coast into this evening. We tried
to account for this the best that we could in the hourly POPs.
Plenty of instability is in place across our area. SPC
Mesoscale Analysis shows MLCAPEs exceeding 2,000 J/kg along with
steepening low level lapse rates. DCAPEs at or around 800 J/kg
should equate to mainly a damaging wind threat. However, hail
cannot be ruled given the expected strong updrafts and 500 mb
temperatures around -8 degrees C. Effective bulk shear around 30
kt should help to organize some of the storms. Heavy rainfall
will also be a concern. Moisture continues to increase across
our area with PWATs ~1.75". These are towards the upper end of
climo per the SPC sounding page. Given the slow movement of the
storms, it's not out of the question that some flooding in low-
lying and poorly drained areas could occur. The convection
will decrease following sunset. However, given how much moisture
is in place, we could still see isolated convection through the
overnight hours. Lows will generally be in the 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: Sfc high pressure will slide further offshore, while weak
low pressure lingers across the Southeast. Aloft, a ridge of high
pressure will extend across the area initially, but will shift
southeast as a series of h5 shortwaves round its northern periphery
and toward the Mid-Atlantic and Southeast coasts. Conditions should
follow more of a summerlike scenario with late morning and afternoon
convection that increases in coverage during peak diurnal heating.
PWATs up to 2.0 inches along with weak wind fields suggest some
thunderstorms capable of producing at least moderate rains locally.
Although the severe weather risk remains low, a fair amount of
instability and forcing associated with h5 shortwave energy a a
seabreeze circulation supports a few pulse like thunderstorms
capable of being strong with heavy rain and gusty winds. High temps
should remain a few degrees above normal, peaking in the mid/upper
80s near the coast and around 90 over inland areas of Southeast
Georgia. Overnight lows should remain mild, ranging in the low/mid
70s.

Friday and Saturday: High pressure over the western Atlantic will
continue to slide further offshore as a large mid/upper lvl low
slowly nudges closer to the Southeast United States from the west.
The setup will mark the beginning of a fairly significant pattern
change across the area with greater precip changes and slightly
cooler temps over the weekend. Latest guidance suggests several
rounds of h5 shortwave activity drifting over the area, most notably
during peak diurnal heating each day. Additionally, deep moisture
characterized by 2.0+ inch PWATs within a light southerly flow will
be more than sufficient to promote late morning and afternoon
convection when peak forcing occurs. Numerous showers/thunderstorms
remain in forecast each day this weekend, with greatest coverage
anticipated on Saturday as the mid/upper lvl low approaches closer
to the Southeast United States. High temps should be limited a
degree or two due to greater shower/thunderstorm coverage and
clouds. In general, highs should peak in the mid/upper 80s each day.
Overnight lows should remain mild, ranging around 70 inland to
mid/upper 70s along the coast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Confidence in an extended bout of well above climo rain chances
continues to grow this period. A complex low pressure system will
move through the Lower Gulf Coast region, pumping plenty of deep
moisture into our forecast area. It looks like the entire region
will get in on episodes of soaking convective rains with several
inches of rain likely and much higher localized amounts a good bet
sometime before the system exits sometime prior to mid week.
Widespread clouds should keep highs in the mid/upper 80s each
day.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: VFR early. Showers and thunderstorms are expected this
afternoon and evening. We have TEMPO groups in for both TAF
sites during the time periods with the greatest potential
impacts. We're only going MVFR in those groups, but wouldn't be
surprised if brief IFR is possible. We'll amend as necessary.
The convection will wind down late this evening, allowing for
VFR to prevail.

Extended Aviation Outlook: Flight restrictions are possible due to
afternoon/evening showers and thunderstorms each day. Greatest
chances of prolonged flight restrictions should occur this weekend
when showers and thunderstorms become more numerous over the coastal
corridor.

&&

.MARINE...
A broad area of low pressure will linger across the Coastal
Plain of SC and GA into tonight. Sfc winds will remain from the
south between 10-15 kts. Thunderstorms are forecast to range
from scattered near the coast to isolated across the outer
waters into tonight. Wave heights are forecast to range from 2-4
feet.

Thursday through Sunday: A southerly component should prevail
through late week as the waters remain along the western edge of
high pressure becoming centered over the western Atlantic. Winds
will mainly remain 15 kt or less with seas no higher than 2-3 ft.
Surface winds should back more onshore this weekend as a low
pressure system to the west begins to influence the region. The
gradient could also strengthen over the weekend into early next
week, but confidence remains somewhat low given a large spread in
model solutions. Convection will likely result in localized
turbulent conditions at times, especially over the weekend into
early next week when coverage of showers and thunderstorms peak.

&&

.TIDES/COASTAL FLOODING...
The combination of astronomical influences on onshore winds
will lead to elevated tides. Minor coastal flooding will be
possible with the evening high tides through late this week,
mainly for the SC coast.

&&

.EQUIPMENT...
WFO Charleston SC will only conduct upper-air soundings at 12Z
until further notice due to a shortage of helium.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 5, 4:59 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
459 PM EDT Wed Jun 5 2019

GAZ117-119-139-141-SCZ051-062100-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
459 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A few thunderstorms could become strong enough
to produce damaging wind gusts and large hail through this evening.

Coastal Flooding: Minor coastal flooding will be possible with this
evening's high tide. A Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides through late this week. Coastal Flood Advisories
could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
062100-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
459 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A few thunderstorms could become strong enough
to produce damaging wind gusts and large hail through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-062100-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
459 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>050-062100-
Beaufort-Coastal Colleton-Charleston-
459 PM EDT Wed Jun 5 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Severe Thunderstorms: A few thunderstorms could become strong enough
to produce damaging wind gusts and large hail through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides through late this week. Coastal Flood Advisories
could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 5, 5:04 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
504 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     1 S ALMEDA              32.82N  81.05W
06/05/2019                   HAMPTON            SC   911 CALL CENTER

            WARNING POINT REPORTED TREE DOWN HIGHWAY 278 BETWEEN
            ALMEDA AND POCOTALIGO ROAD.

&&

EVENT NUMBER CHS1900404

ETM
Local storm report, Jun 5, 5:09 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
509 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     3 SW VARNVILLE          32.81N  81.11W
06/05/2019                   HAMPTON            SC   911 CALL CENTER

            TREE DOWN ON HICKORY HILL ROAD BETWEEN POCOTALIGO ROAD
            AND TWO SISTERS FERRY ROAD. TREE DOWN ON 3RD STREET
            NORTHEAST.

&&

EVENT NUMBER CHS1900405

ETM
Local storm report, Jun 5, 5:21 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     1 ESE SMOAKS            33.08N  80.80W
06/05/2019                   COLLETON           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREE DOWN AT THE 1000 BLOCK
            OF BEAVERS PASS ROAD.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER CHS1900401

ETM
Local storm report, Jun 5, 5:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     2 ESE MARLOW            32.26N  81.36W
06/05/2019                   EFFINGHAM          GA   FIRE DEPT/RESCUE

            TREE DOWN REPORTED AT MIDLAND ROAD AND HELMEY DRIVE.
            TREE DOWN AT MIDLAND ROAD AND COURTHOUSE ROAD.

&&

EVENT NUMBER CHS1900406

ETM
Local storm report, Jun 5, 5:54 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
554 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 ESE MARLOW            32.24N  81.34W
06/05/2019                   EFFINGHAM          GA   FIRE DEPT/RESCUE

            TREE DOWN REPORTED AT MIDLAND ROAD AND LOW GROUND ROAD.

&&

EVENT NUMBER CHS1900407

ETM
Local storm report, Jun 5, 5:55 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 ESE MARLOW            32.24N  81.34W
06/05/2019                   EFFINGHAM          GA   FIRE DEPT/RESCUE

            TREE DOWN REPORTED AT MIDLAND ROAD AND LOW GROUND ROAD.
            ADDITIONAL TREES DOWN BETWEEN CROSS STREETS.

&&

CORRECTED REMARKS

EVENT NUMBER CHS1900407

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:54 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Chatham, Effingham66 min
Jun 5, 6:14 PM EDTSpecial Weather StatementCHSBryan, Long46 min
Jun 5, 6:32 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.